Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Mar 3, 1999, 5:40 PM EST for City of Colonial Heights, City of Petersburg, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1999, 5:40 PM EST (22:40 UTC)
- Expired
- Mar 3, 1999, 6:00 PM EST
- In force
- 20 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Colonial Heights, VA, City of Petersburg, VA
The radar
The Norfolk radar (KAKQ), 45 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 4:45 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS01 KAKQ 032241 RRA TORAKQ VAC570-730-032300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 540 PM EST WED MAR 3 1999 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... THE CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA THE CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA * UNTIL 600 PM EST * AT 538 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 2 MILES SOUTHEAST OF COLONIAL HEIGHTS OR 2 MILES EAST NORTHEAST OF PETERSBURG... MOVING NORTH NORTHEAST AT 50 MPH. THIS TORNADO IS EXPECTED TO MOVE ACROSS... PETERSBURG BY 545 PM COLONIAL HEIGHTS BY 550 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER IMMEDIATELY MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. AVOID WINDOWS. SHADE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 4:10 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 3, 4:10 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED MAR 3 1999 AFTER LAST MINUTE COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH A WIND ADVISORY FOR TONIGHT SRN SECTION...TONIGHT AND EARLY THU NRN SECTIONS. MAY SEE LULL IN WINDS IN BETWEEN STG SLY FLO AHD OF FRONT. CWF...UPDATED MARINE TO EXPAND GALES TO COVER BAY AND COASTAL WATERS DOWN TO NC BORDER. .AKQ...GALE WARNING...ATLC COASTAL WATERS FM FENWICK ISLAND TO VA/NC BORDER...AND FOR CHES BAY. SMALL CRAFT ADVISORY...CSTL WTRS S OF VA/NC BORDER AND CURRITUCK SND. REILLY
In the hours before
Special weather statement, Mar 3, 1:56 PM EST, 3 hours 44 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 156 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 3 hours 44 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 156 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER
Special weather statement, Mar 3, 2:02 PM EST, 3 hours 38 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
Special weather statement, Mar 3, 2:02 PM EST, 3 hours 38 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 1 minute before
MDZ021>025-VAZ048-049-060>100-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND THE MARYLAND AND VIRGINIA EASTERN SHORE... A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA... ACCOMACK AMELIA CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING GEORGE KING WILLIAM LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG MD-MARYLAND COUNTIES INCLUDED ARE DORCHESTER SOMERSET ST. MARYS WICOMICO WORCESTER INCLUDING THE FOLLOWING MARINE AREAS: VIRGINIA PORTION OF THE CHESAPEAKE BAY COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. REILLY
Special weather statement, Mar 3, 4:39 PM EST, 1 hour 1 minute before
MDZ021>025-VAZ048-049-060>100-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 69 UNTIL 9 PM FOR SOUTHEAST VIRGINIA...AND THE MARYLAND AND VIRGINIA EASTERN SHORE... A TORNADO WATCH...NUMBER 69...HAS BEEN ISSUED UNTIL 900 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST VIRGINIA... ACCOMACK AMELIA CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING GEORGE KING WILLIAM LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG MD-MARYLAND COUNTIES INCLUDED ARE DORCHESTER SOMERSET ST. MARYS WICOMICO WORCESTER INCLUDING THE FOLLOWING MARINE AREAS: VIRGINIA PORTION OF THE CHESAPEAKE BAY COASTAL WATERS FROM CHINCOTEAGUE TO NC-VA BORDER THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:44 PM EST | Severe Thunderstorm Warning | AKQ | Sussex | 36 min |
| Mar 3, 4:34 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick | 31 min |
| Mar 3, 5:21 PM EST | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 19 min |
| Mar 3, 5:31 PM EST | Severe Thunderstorm Warning | AKQ | City of Colonial Heights, City of Petersburg | 19 min |
| Mar 3, 5:35 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield | 20 min |
| Mar 3, 5:49 PM EST | Tornado Warning | AKQ | Chesterfield, Henrico | 31 min |
| Mar 3, 5:59 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, King William | 36 min |
| Mar 3, 6:15 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 35 min |
| Mar 3, 6:22 PM EST | Tornado Warning | AKQ | King and Queen | 33 min |
| Mar 3, 6:30 PM EST | Severe Thunderstorm Warning | AKQ | Caroline | 15 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Norfolk | 17 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Hampton | 17 min |
| Mar 3, 6:40 PM EST | Severe Thunderstorm Warning | AKQ | Gloucester | 30 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Essex, Middlesex | 32 min |
| Mar 3, 6:46 PM EST | Severe Thunderstorm Warning | AKQ | Lancaster, Richmond | 34 min |
| Mar 3, 6:50 PM EST | Severe Thunderstorm Warning | AKQ | Northumberland, Westmoreland | 30 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.